The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Getting there!!!!!!


#44

I consider myself very lucky. I found an article about mav that sounded just like me. I took the article to my Family doc and she put me on the Venlafaxine (which is what the article said). I have never been to a neurologist. During that 4 months to feeling better, I didn’t have the vertigo, but I just didn’t feel well. Now I feel fine except for the one breakthrough MAV I had in August for 2 days.

I have not restricted caffeine (I love coffee). I did try the keto diet (to lose weight) and I did notice that I did not have a “regular migraine” during that time, so I am still trying to restrict carbs/sugar. I wish everyone the best. I am very thankful that the Venlafaxine continues to work for me. Sue


#45

Thanks for the details. That must have been some informed article you found. Perhaps others need issuing with copies, and such a co-operative GP. Any more in the packet, you have no doubt heard of people being colour blind or word blind, well the practice I attend has nine practising GPs and they are ALL MAV-blind. Since I’ve had MAV I’ve had three different GPs, the first two would have shown me the door and probably asked me to leave the practice. The current one is more amiable. Might have been able to persuade her. So you were lucky to get a winning combination. In more ways than one. Helen


#46

I’m glad you’re doing well, Jo. I’ve been on Effexor 37.5 about the same time as you. It’s helped somewhat with the drunky/dizziness, but my headaches are back with a vengeance. I have really been struggling and not scheduled to see neurologist again until late February. I am not sure what to do but know I need to change something soon. I might up my Effexor dose to 56.25 to see if it helps. Feeling very discouraged but I am glad the combo is working well for you. The neuro didn’t want to go ahead with Botox (in part because its is extremely expensive and I have no insurance) but I might call and beg. I definitely need to change something.


#47

Hi lorissa, sorry to hear the headaches are back with a vengeance. Effexor has really helped me with this but I had to go up to 75mg to nail the headaches and head pain which were daily, in early November I got to this dose and switched to extended release and night and day difference, my headaches are gone and so is my daily head pain, around my right eye etc… Im on my way to 112mg to try nail remaining vest symptoms. Don’t be discouraged, 37.5mg is a small dose so you have lots of runway on this tablet, the fact it’s already helping you is very positive. The only headaches that surface for me now are at time of the month but I deal with them, hormones are my primary trigger.
I also found tirating up easier once I was on 37.5mg. Best of luck whatever you decide to do. Take care x


#48

I think whatever drug you take as preventative you need to hit an effective dose for a sufficient length of time and even then there will be breakthrough attacks for a long time. Higher dose Propranolol really took eight months to start to control the 24/7 dizziness for me. I don’t experience the headache as such, ‘just’ all the other symptoms. Or most of them. Helen


#49

agree with @nin, I dont remember taking a pain killer or triptan in months, I stayed on 75mg of effexor for 4 months until I decided to go up. Now I am at 150mg and will stay there for the forseable future, as @Onandon03 says, need to stay on max dose for a while before seeing full benefits. Good luck!


#50

Thank you very much Elaine. That is encouraging. I’ll try increasing the dose, maybe even to 75mg. My “new” neurologist seems clueless (she told me she never prescribes Effexor and didn’t know much about it) so for now I’m on my own in terms of treatment plan. I’m a bit worried about side effects upon increase (felt flu-like and awful for a while previously) but that would be better than this. So I’ll try to see a way forward. Thank you again.


#51

Hi there, I think if you get to 75mg sit on it for a while, I was on it 8 weeks before I went up again. My neuro is only using it a year or so, so we’re still learning about it. My neuro said max is 150mg for migraine. I think people are wary if giving it because of withdrawal challenges in that it can take a long time to get off it without some kick back. For me personally I need to be well and functioning (2 young kids). I also have to get thru meno yet so I plan on staying on this drug as long as it helps. I’ll deal with the future when I get there :blush:. Reach out if you have any questions as you titrate up. Good luck. Happy Christmas x


#52

They all have their drugs of choice and Effexor is definitely not a typical migraine med, but it seems to be gaining lots of clinical ground for MAV. My Neurologist treats a lot of migraine patients, but I get the feeling not many MAVers, so he’s big on Verapamil and Topomax. He’s never heard of Pitzotofen (although was interested) and probably wouldn’t prescribe Effexor for me either.


#53

If you are in US I don’t think Pizotifen is available.


#54

Hi. My Doctors are clueless too!The Ent specialist who eventually diagnosed me with ‘MAV’ after nearly 30 years of suffering wrote to my Doctor saying I could treat it when I have an attack, take high dose vitamin B2, or try a betablocker or topamax. I will probably have to pay if I want botox injections myself! Seasons Greetings, R


#55

To be clear, I wouldn’t describe my Neurologist as clueless. He put me on Verapamil and Topomax, both standard meds for MAV and migraines in general. Now, my other doctors I’ve had… yes I would describe them as pretty much clueless on MAV.


#56

I don’t think of my neurologist as clueless so much as ‘teachable’.


#58

Jojo, this is great news. I have read such great things about effexor from people’s personal experiences, it makes me want to try it again. I gave up after one week because of the side effects. I ended up with Topamax which worked well for me, but Im currently in a relapse…


#59

Hi
I started only half a 37.5mg tablet otherwise i may have also fell at the 1st hurdle. After 28 days i went up to the whole tablet and i improved especially the visual vertigo outside…maybe give it another try?
Jo.


#60

@Jojo65 you might want to switch to the capsule which is the Effexor XR- extended release version. Might help with side effects and it could work longer as well. The capsule is also 37.5mg and if you have adapted to the tablet you should have no issues with the capsule. IT is also easier when weaning so you can open up the capsule and go down one bead at a time.


#61

Oooo thanks for that tip…i will speak to my GP. I take my tablet at 6pm everyday would that still be ok?


#62

I take mine in the mornings as i find it activating and have trouble sleeping at night


#63

I sleep great and have very vivid dreams every night…


#64

The Propranolol produces vivid, ridiculous, and entertaining dreams too. I had them nearly every night for couple of years but just this last couple of months they have almost stopped, now only occurring occasionally. Helen